New Hampshire, 2013

Flash Flood in New Hampshire, August 28, 2013

August 28, 2013 · NWS GYX · 1 event in 1 county or zone

A warm and very humid airmass was in place across the region on the afternoon of August 28th. There was little in the way of shear and upper dynamics so storms which formed were very slow moving and produced very heavy rain in a short period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A warm and very humid airmass was in place across the region on the afternoon of August 28th. There was little in the way of shear and upper dynamics so storms which formed were very slow moving and produced very heavy rain in a short period of time. A thunderstorm in the Lebanon area produced 3 inches of rain in 1 hour causing flooding and road washouts. Several cars were stranded on Route 12A in West Lebanon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 28, 6:24 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 28, 6:24 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
724 PM EDT WED AUG 28 2013

.SYNOPSIS...
A WEAK FRONT WILL DROP SOUTH ACROSS THE AREA TONIGHT AND THURSDAY
BEFORE DISSIPATING. HIGH PRESSURE BUILDS IN BRIEFLY FRIDAY. A
FRONTAL BOUNDARY WILL MOVE INTO THE REGION AND LINGER THROUGH THE
WEEKEND. LOW PRESSURE APPROACHES AND PASSES TO OUR NORTH LATE
MONDAY INTO TUESDAY. A COLD FRONT WILL MOVE THROUGH BY TUESDAY
EVENING.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
720 PM UPDATE: A LARGE AREA OF STG TSTMS WITH VRY HVY RAINFALL
EXTENDS FROM A LINE ACROSS CENTRAL MAINE WEST ACROSS CENTRAL NH
AND THIS LINE IS SLOWLY DRIFTING S. RANFALL RATES OF 1.0-1.5
INCHES PER HOUR HAVE BEEN NOTED WITH SOME OF THESE STORMS. AN
UPDATE TO THE EARLY EVENING TO REFLECT THESE STORMS. WE HAVE
RAISED THE POPS OVER SRN AREAS AND ALSO ADDED ENHANCED WORDING FOR
THE VRY HVY RAINFALL AND PSBLY SOME STG WINDS.

PREV DISC;
THE WEAKENING WEST-EAST SURFACE FRONT...THAT EXTENDED
FROM NORTH OF THE GREAT LAKES TO THE GASPE PENNI SULA AT
18Z...WILL DROP SLOWLY SOUTHWARD TONIGHT AND THURSDAY BEFORE
DISSIPATING. CONVECTION WAS CURRENTLY CONCENTRATED ACROSS NORTHERN
AND WESTERN SECTIONS OF THE FORECAST AREA...AWAY FROM THE MARINE
INFLUENCE AND IN BETTER PROXIMITY TO WEAK UPPER SUPPORT. THE
ACTIVITY WILL DIMINISH WITH LOSS OF HEATING THIS EVENING WITH
HIGHEST POPS FOUND ACROSS NORTHERN SECTIONS. THE SLOW MOVEMENT OF
THE CELLS HAS THE POTENTIAL TO PRODUCE LOCALIZED DRAINAGE FLOODING
FOR THE NEXT FEW HOURS AND HAS BEEN HIGHLIGHTED IN BOTH THE PUBLIC
PRODUCTS AND HWO ACCORDINGLY. EXPECT THE LOW CLOUDS AND FOG
LURKING JUST OFFSHORE ON GOES VISIBLE TO BEGIN WORKING INLAND
TOWARDS DUSK IN THE LIGHT ONSHORE FLOW.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THE FOG AND STRATUS SHOULD LIFT DURING THE DAY...BUT STILL A
MOSTLY CLOUDY AND COOLER DAY WITH SCATTERED CONVECTION AS THE
FRONTAL BOUNDARY GRADUALLY DISSIPATES ACROSS THE AREA. ANY
CONVECTION SHOULD END THURSDAY EVENING WITH PARTLY CLOUDY SKIES
AND PATCHY FOG DEVELOPING OVERNIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE MOVES WEST TO EAST OVER THE AREA FRIDAY. A BACK DOOR
FRONT WILL DRIFT INTO NORTHERN SECTIONS WITH SCATTERED SHOWERS IN
THE MOUNTAINS AND FOOTHILLS. SKY COVER SHOULD BE PARTLY SUNNY AHEAD
OF THE FRONT AND ALONG WITH WEST WINDS WILL HELP BOOST HIGH
TEMPERATURES INTO THE LOWER 80S OVER SOUTHERN PORTIONS OF NH AND
MAINE. NORTH OF THE FRONT TEMPERATURES WILL BE IN THE UPPER 70S.
RELATIVE HUMIDITY VALUES WILL BE HIGH.

THE FRONTAL BOUNDARY WILL STAY IN THE VICINITY OVER THE WEEKEND
GRADUALLY BECOMING A WARM FRONT. WEAK...ZONAL UPPER LEVEL FLOW WILL
SLOWLY DEEPEN INTO A TROUGH AS LOW PRESSURE ORGANIZES OVER THE
NORTHERN PLAINS AND THE GREAT LAKES REGION. THIS WILL TRIGGER
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ALONG THE REMAINING
FRONTAL BOUNDARY.

STORMS WILL BE MOSTLY DIURNALLY DRIVEN OVER THE WEEKEND WITH UPPER
LEVEL FORCING CONTRIBUTING TO MORE WIDESPREAD ACTIVITY MONDAY AND
TUESDAY. HIGH TEMPERATURES DURING THIS TIME WILL BE IN THE UPPER 70S
AND LOWER 80S WITH LOWS IN THE UPPER 50S/LOWER 60S. INSTABILITY AND
SHEAR WILL BE BEST ALONG A SHARPENING BAROCLINIC ZONE SUNDAY AND
MONDAY WHICH WILL CONTRIBUTE TO STORM ORGANIZATION.

PW VALUES WILL RANGE FROM 1.70-1.90 INCHES DURING THIS TIME...WHICH
IS AROUND +2 STANDARD DEVIATIONS ABOVE NORMAL AND NEARING THE 99TH
PERCENTILE AT THE HIGH END. GIVEN SLOW STORM MOTIONS AND A STALLED
BOUNDARY WHICH WILL ENHANCE TRAINING OF CELLS...FLOODING WILL BE THE
BIGGEST THREAT.

A COLD FRONT FINALLY MOVES THROUGH TUESDAY...ALLOWING COOLER AND
DRIER AIR TO MOVE EAST. HIGH PRESSURE SHOULD REMAIN IN CONTROL
THROUGH MIDWEEK BEFORE THE NEXT SHORT WAVE ARRIVES.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
.SHORT TERM /THROUGH THURSDAY NIGHT/...LOW CLOUDS AND FOG SPREAD
ONSHORE ALONG THE COAST BY DUSK WITH IFR LIKELY OVERNIGHT.
ELSEWHERE...MVFR IN SHOWERS AND SCT THUNDERSTORMS WITH LCL IFR IN
FOG TONIGHT...IMPROVING TO MVFR THROUGHOUT THURSDAY.

LONG TERM...PERIODS OF MVFR OR LOWER CONDITIONS AT MOST TERMINALS
WITH STRATUS AND FOG EACH MORNING. ALSO LOCALIZED HEAVY SHOWERS
SATURDAY THROUGH MONDAY WILL BRING CEILINGS DOWN TO MVFR LEVELS.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY NIGHT/...OUTSIDE OF VSBY RESTRICTIONS
IN HAZE AND FOG QUIET ON THE WATERS WITH WINDS AND SEAS EXPECTED
TO REMAIN BELOW SMALL CRAFT.

LONG TERM...SEAS MAY INCREASE TO 5 FT OR SO BEGINNING SATURDAY
UNTIL TUESDAY AS LOW PRESSURE PASSES NORTH OF THE WATERS. THERE
MAY BE A FEW GUSTS NEAR 25 KTS FROM BAR HARBOR EASTWARD AND OVER
THE OUTER WATERS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 28, 1:46 PM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT WED AUG 28 2013

MEZ007>009-012>014-018>028-NHZ001>010-013-014-291900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
246 PM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
THIS AFTERNOON AND EARLY EVENING. SHOWERS AND THUNDERSTORMS WILL
BE SLOW MOVING AND CAPABLE OF HEAVY RAINFALL. LOCALIZED FLOODING
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-291900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
246 PM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 28, 4:46 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
546 PM EDT WED AUG 28 2013

MEZ013-014-021-022-026-282245-
INTERIOR WALDO-KENNEBEC-LINCOLN-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
546 PM EDT WED AUG 28 2013

...STRONG THUNDERSTORMS WILL IMPACT LINCOLN COUNTY...SOMERSET
COUNTY...FRANKLIN COUNTY...WALDO COUNTY AND KENNEBEC COUNTY THROUGH
645 PM EDT...

AT 546 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 4 MILES
NORTHWEST OF TROY TO 4 MILES SOUTH OF MERCER...OR ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF PITTSFIELD TO 10 MILES EAST OF
FARMINGTON...MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND STARKS...SMITHFIELD...SKOWHEGAN...
PITTSFIELD...PALMYRA...NORRIDGEWOCK...MERCER...DETROIT...CANAAN AND
BURNHAM THROUGH 645 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4426 6973 4471 7003 4487 6933 4483 6928
      4474 6926 4473 6921 4472 6919 4465 6918
      4467 6908 4449 6886

MLE
Special weather statement, Aug 28, 5:17 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
617 PM EDT WED AUG 28 2013

MEZ012-018-019-NHZ004-006-282315-
INTERIOR CUMBERLAND-INTERIOR YORK-NORTHERN CARROLL-SOUTHERN
CARROLL-SOUTHERN OXFORD-
617 PM EDT WED AUG 28 2013

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CARROLL COUNTY...
YORK COUNTY AND CUMBERLAND COUNTY THROUGH 715 PM EDT...

AT 617 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF BROWNFIELD...OR
ABOUT 9 MILES SOUTHEAST OF FRYEBURG...MOVING SOUTH AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DENMARK...
BROWNFIELD...EATON...CONWAY...SEBAGO...HIRAM...EAST SEBAGO...BIG
BASIN...FREEDOM AND WEST BALDWIN THROUGH 715 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4372 7053 4367 7103 4401 7118 4401 7062

MLE
Special weather statement, Aug 28, 6:26 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
726 PM EDT WED AUG 28 2013

MEZ018-NHZ003-005-006-009-010-290030-
BELKNAP-INTERIOR YORK-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN
GRAFTON-STRAFFORD-
726 PM EDT WED AUG 28 2013

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...CARROLL COUNTY...YORK COUNTY AND GRAFTON COUNTY THROUGH 830
PM EDT...

AT 727 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES SOUTHWEST OF NORTH WOODSTOCK TO 5 MILES EAST OF OSSIPEE...OR
ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF LINCOLN TO 5 MILES
EAST OF OSSIPEE...MOVING SOUTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WHITE LAKE STATE
PARK...WEST OSSIPEE...NORTH WOODSTOCK...NORTH SANDWICH...
PARSONSFIELD...WATERVILLE VALLEY...TAMWORTH...FREEDOM...EFFINGHAM AND
WOODSTOCK THROUGH 830 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4407 7176 4393 7136 4392 7136 4392 7133
      4380 7099 4378 7097 4379 7095 4372 7075
      4337 7098 4373 7197

MLE
Local storm report, Aug 28, 6:35 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
735 PM EDT WED AUG 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      WATERVILLE              44.55N  69.63W
08/28/2013                   KENNEBEC           ME   LAW ENFORCEMENT

            6 TO 12 INCHES OF RAPIDLY FLOWING WATER ON SOME
            WATERVILLE STREETS

&&

EVENT NUMBER GYX1300288

MLE
Local storm report, Aug 28, 7:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
848 PM EDT WED AUG 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     READFIELD               44.39N  69.97W
08/28/2013                   KENNEBEC           ME   FIRE DEPT/RESCUE

            LARGE BRANCHES DOWN ON POWER LINES CAUSING OUTAGES.

&&

EVENT NUMBER GYX1300289

MLE
Local storm report, Aug 28, 7:58 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
858 PM EDT WED AUG 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     BINGHAM                 45.06N  69.88W
08/28/2013                   SOMERSET           ME   TRAINED SPOTTER

            LARGE TREES DOWN ACROSS RTE 201 BETWEEN BINGHAM AND
            CARATUNK

0655 PM     FLASH FLOOD      WATERVILLE              44.55N  69.63W
08/28/2013                   KENNEBEC           ME   LAW ENFORCEMENT

            6 TO 12 INCHES OF RAPIDLY FLOWING WATER ON SOME
            WATERVILLE STREETS

0700 PM     TSTM WND DMG     READFIELD               44.39N  69.97W
08/28/2013                   KENNEBEC           ME   FIRE DEPT/RESCUE

            LARGE BRANCHES DOWN ON POWER LINES CAUSING OUTAGES.

0715 PM     TSTM WND DMG     PERU                    44.51N  70.41W
08/28/2013                   OXFORD             ME   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES

&&

EVENT NUMBER GYX1300287 GYX1300288 GYX1300289 GYX1300290

MLE

The radar

The Burlington radar (KCXX), 121 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grafton

When
August 28, 8:15 PM EST to 10:00 PM EST
Where
Grafton County, Lebanon to 0.51 mi SSW of Lebanon
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.650, -72.250

A slow moving thunderstorm produced 3 inches of rain in one hour in the Lebanon area of Grafton County, resulting in street flooding and road washouts. High water stranded several cars on Route 12A in West Lebanon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2013Every state in 2013This day in weather historyWarnings in New Hampshire, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475720.